MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US MODULAR CATHCART BALL 46MM OD; HEMI HIP IMPLANT : HIP ACETABULAR METAL HEMI

DEPUY ORTHOPAEDICS INC US MODULAR CATHCART BALL 46MM OD; HEMI HIP IMPLANT : HIP ACETABULAR METAL HEMI
Catalog Number 136346000
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Joint Dislocation (2374); Bone Notching (4890)
Date of Event 08/09/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that there was revision surgery, hemi hip prothesis with cathcart head.There was extreme bone loss femoral and acetabular side, signs of metallosis.Patient consequences include possible cause of destruction, dislocation and revision.Action taken to resolve the issue included extraction of the prosthesis.Definite girdlestone due to unreconstructable bone defect femoral and acetabular side.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Additional information received: the prosthesis i removed was this patient's primary (head-neck) prosthesis.There was no prior surgery before that.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b5.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information provided: "- procedure: revision, hemi hip prothesis with cathcart head.Description of issue: extreme bone loss femoral and acetabular side, signs of metallosis".The product was returned to depuy synthes for evaluation.Visual inspection of the returned device found the implant head and stem disengaged from one another.Device had signs of being implanted for a period of time and no other anomaly was identified.Although nothing indicative of a device nonconformance was identified on the physical evidence received that could have contributed to the reported allegation; the reported event can be confirmed with the x-ray evidence provided, where the implants were found displaced from the acetabular site and joint.With information provided, a specific root cause cannot be established at this moment.The mode of failure of the device is multi-factorial and consideration must be given to all other potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.A dimensional inspection was not performed since it was not applicable to the complaint condition.A functional test was not performed since it was not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the modular cathcart ball 46mm od would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a search of the medtech nonconformance (nc) quality system found no nc¿s associated with this product/lot combination.Added: b5.Corrected: h3.
 
Event or Problem Description
Additional information received.It was stated that visual inspection of the returned devices revealed the metal head (modular cathcart ball 46mm od, (b)(4).Assembled with the head adaptor (b)(4).
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Investigation summary: according to the information provided: "date event: 9-8-2025 (date of surgery explantation) - procedure: revision, hemi hip prothesis with cathcart head - description of issue: extreme bone loss femoral and acetabular side, signs of metallosis.- when did the even occur? discovery during surgery.- was there any patient consequence? possible cause of destruction, dislocation and revision.- what action was taken to resolve the issue: extraction of the prosthesis.Definite girdlestone due to irreconstructable bone defect femoral and acetabular side.- how long was the procedure prolonged as a result of the difficulties encountered with the device (minutes)? not".¿the product was not returned to j&j medtech orthopaedics; however, photos were provided for review.See attachment ((b)(4) complaint form erasmus (b)(6) 2025).The photo/x-ray investigation was able to confirm the dislocation, as the implants were found displaced from the acetabular site and joint.As for the metallosis reported, the image provided had poor quality and no observations pertaining to the nature of the reported event could be identified.With information provided, a specific root cause cannot be established at this moment.The mode of failure of the device is multi-factorial and consideration must be given to all other potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the modular cathcart ball 46mm od would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a search of the medtech nonconformance (nc) quality system found no nc¿s associated with this product/lot combination.H11 additional narrative: added: d10.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint recon described in this report.H11 additional narrative: added: d9, h6.Health effect - clinical code.If information that was not available for the initial report is obtained, a follow-up report will be filed as appropriate.

Brand Name
MODULAR CATHCART BALL 46MM OD
Common Device Name
HEMI HIP IMPLANT : HIP ACETABULAR METAL HEMI
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
JTE WARSAW MFG SITE
700 orthopaedic drive
warsaw IN 46582
Manufacturer Contact
elba bello
700 orthopaedic dr.
warsaw, IN 46581
9083863534
MDR Report Key23427309
Report Number1818910-2025-18655
Device Sequence Number9853818
Product Code LZY
UDI-Device Identifier10603295032786
UDI-Public(01)10603295032786(17)320229(10)D22032988
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K903084
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number136346000
Device Lot NumberD22032988
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/13/2025
Supplement Date Received by Manufacturer11/10/2025
12/22/2025
01/05/2026
01/09/2026
Initial Report FDA Received Date10/30/2025
Supplement Report FDA Received Date11/13/2025
12/23/2025
01/07/2026
01/12/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
1818910-05/18/2022-002-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
C-STEM AMT SZ5 STD OFFSET.; UNK HIP FEMORAL HEAD.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexFemale